Contact and photocontact allergy to ketoprofen. The Belgian experience
Contact dermatitis. - Copenhagen
, p. 238-241
Topical ketoprofen (KP) is widely used because of its anti-inflammatory effect. However, photocontact dermatitis is a side-effect. Between May 2001 and June 2002, the Belgian Contact & Environmental Dermatitis Group conducted a prospective, open patch and photopatch test study in 20 patients suspected of KP dermatitis. Severe skin symptoms requiring systemic corticotherapy occurred in 47%. 5 patients were hospitalized. 1 patient showed prolonged photosensitivity. All patients were tested with KP and the other constituents of KP gel. Attribution to KP was demonstrated in all cases. Patch and photopatch tests with KP 2% in petrolatum showed contact photoallergy in 17 patients, contact allergy in 1 patient and photoaggravated contact allergy in 2 patients. 5 patients also reacted to the fragrance components lavender (Lavandula augustifolia) oil and/or neroli (Citrus aurantium dulcis) oil 5% in alcohol. However, in 4 of these, irritant reactions to the ethanolic dilutions could not be ruled out. Additional tests with 3 non-steroidal anti-inflammatory drugs without benzophenone structure ibuprofen, naproxen and diclofenac identified only 1 contact allergic reaction to diclofenac. Cross-reactivity to the substituted benzophenones, oxybenzone and sulisobenzone occurred only to the first in less than 30% of the patients. A high frequency (69%) of contact allergy to fragrance mix was found. Dermatologists should be aware of the severity of photoallergic reactions to KP and the risk of cross-sensitization.